Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 55, NWS Midland/Odessa, TX

July 30, 2009Ector County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 30, 2009, 6:45 AM CDT for Ector County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2009, 6:45 AM CDT (11:45 UTC)
Expired
Jul 30, 2009, 7:49 AM CDT
In force
64 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Ector County, TX

The radar

The Midland/Odessa radar (KMAF), 22 km from the middle of the area, began a volume at 11:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 11.8 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2009-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1022 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2009-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1022 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
2144 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 301145
FFWMAF
TXC135-301345-
/O.NEW.KMAF.FF.W.0055.090730T1145Z-090730T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
645 AM CDT THU JUL 30 2009

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL ECTOR COUNTY IN WEST TEXAS...

* UNTIL 845 AM CDT

* AT 644 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  THUNDERSTORMS CAPABLE OF PRODUCING FLASH FLOODING IN ODESSA...     
  MOVING SOUTHEAST AT 15 MPH.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...
  EASTERN ECTOR COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS... URBAN AREAS... HIGHWAYS... STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3197 10250 3196 10229 3177 10229 3177 10250

$$
1 follow-up statement
000 
WGUS74 KMAF 301249
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
749 AM CDT THU JUL 30 2009

TXC135-301259-
/O.CAN.KMAF.FF.W.0055.000000T0000Z-090730T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ECTOR-
749 AM CDT THU JUL 30 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EAST CENTRAL ECTOR
COUNTY...

AT 749 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE FLASH FLOOD WARNING HAD EXITED THE WARNED
AREA. THEREFORE THE FLASH FLOOD WARNING IS CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALTHOUGH THE THREAT OF SIGNIFICANT FLOODING HAS PASSED...PONDING OF
WATER WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

&&

LAT...LON 3197 10250 3196 10229 3177 10229 3177 10250

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 6:38 AM CDT, 7 minutes earlier.

Area forecast discussion, Jul 30, 6:38 AM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
638 AM CDT THU JUL 30 2009

.DISCUSSION...
SEE AVIATION DISCUSSION.

&&

.AVIATION...
SURPRISE NARROW BAND OF THUNDERSTORMS AFFECTING THE MAF LOCATION
AT ISSUANCE TIME...BUT THIS SHOULD MOVE SOUTHEAST RATHER QUICKLY.
A COLD FRONT WILL MOVE THROUGH MOST TAF LOCATIONS TODAY CAUSING
WINDS TO SHIFT TO THE NORTHEAST AND HELPING SHOWERS AND
THUNDERSTORMS TO DEVELOP AND PERSIST OVERNIGHT. FEEL THERE WILL BE
A PROLONGED PERIOD OF RAINFALL BUT THERE MAY NOT BE A GREAT DEAL
OF LIGHTNING...ESPECIALLY OVERNIGHT SO WAS CONSERVATIVE PUTTING TS
IN THE TAFS FOR NOW UNTIL CONFIDENCE IN THE TIMING OF IT IS
HIGHER. MVFR CIGS AND STRONG WINDS WILL BE POSSIBLE NEAR THE
THUNDERSTORMS.

HENNIG

&&

.PREV DISCUSSION... /ISSUED 553 AM CDT THU JUL 30 2009/

DISCUSSION...

WE/LL DO A QUICK UPDATE FOR PESKY ISOLATED CONVECTIVE
REDEVELOPMENT OVER SE NM AND THE PB.  UPDATES OUT SHORTLY.

PREV DISCUSSION... /ISSUED 345 AM CDT THU JUL 30 2009/

DISCUSSION...

BUSY MORNING AGAIN ACROSS PORTIONS OF SE NM...THE CENTRAL/NORTHERN
PB...AND WESTERN LOW ROLLING PLAINS...AFTER AN MCS TO THE NORTH
KICKED OFF AN OUTFLOW BOUNDARY SOUTH...BRINGING BONUS RAIN TO KMAF.
STRONGEST CELLS ARE ON THE EASTERN CUSP OF THE CWA...AND BY MORNING
PACKAGE ISSUANCE TIME...SEVERE WATCH 638 CAN PROBABLY BE CANCELLED.

MODELS HANDLED THIS COMPLEX FAIRLY WELL...ALTHOUGH THE GFS
RESTRICTED IT PERHAPS TOO FAR NORTH AND EAST.  THAT SAID...MODELS
HAVE BEEN FAIRLY CONSISTENT IN BRINGING A PREFRONTAL TROUGH INTO THE
AREA BY LATE AFTERNOON TODAY...FOLLOWED BY THE FRONT OVERNIGHT...AND
ANOTHER MCS OVERNIGHT...THIS ONE FURTHER SOUTH.  FORECAST SOUNDINGS
INVOF THE TROUGH THIS AFTERNOON EXHIBIT STEEP MID-LVL LR/S FAVORABLE
FOR MARGINALLY LARGE HAIL...AND DCAPES SUFFICIENT TO ALLOW FOR
DAMAGING DOWNDRAFTS.  MODELS DEVELOP A 30+KT LLJ DEVELOPING OVER THE
EASTERN FA 0-6Z FRIDAY...TO KEEP THE SEVERE THREAT GOING INTO THE
EVENING.  ALSO...W/PWATS 150 PCT OR SO OF NORMAL...SLOW STORM
MOTION...CORFIDI VECTORS RUNNING OPPOSITE TO WIND FIELDS...AND WET
SOILS FROM RECENT RAINS...WE/LL ISSUE A FFA FOR THE OVERNIGHT HOURS
TO CATCH THE MCS.  FRIDAY THRU SATURDAY NIGHT...NW FLOW ALOFT WILL
KEEP THE DOOR OPEN FOR A SLIGHT CHANCE OF GENERAL CONVECTION AS
MINOR DISTURBANCES MOVE THROUGH THE FLOW...BEFORE UPPER RIDGE
STRENGTHENS OVER THE AREA INTO THE EXTENDED AND DRIES THINGS OUT.

OTHERWISE...FOR TEMPS...NAM AND ECMWF FORECAST SOUNDINGS/TEMP PROGS
SUGGEST NEAR NORMAL PREFRONTAL TEMPS...WHILE THE GFS IS CONSIDERABLY
WARMER.  CONSIDERING WET SOILS AND EXPECTED CLOUD
COVER/CONVECTION...WE/VE OPTED TO STAY ON THE COOLER SIDE OF
GUIDANCE THRU THE SHORT TERM.  IN THE EXTENDED...UPPER RIDGING
BUILDS BACK OVER THE REGION...FOR A RETURN TO
ABOVE-NORMAL...TRIPLE-DIGIT TEMPS.  FORECAST SOUNDINGS AND TEMP
TRENDS CONTINUE TO SUGGEST STAYING ON THE WARMER SIDE OF
GUIDANCE.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM THIS EVENING THROUGH LATE TONIGHT FOR THE
     FOLLOWING ZONES... CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
     COUNTY...SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH FROM THIS EVENING THROUGH FRIDAY MORNING FOR
     THE FOLLOWING ZONES... ANDREWS...BIG BEND AREA...BORDEN...
     CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...
     GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
     LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...
     PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
     SCURRY...TERRELL...UPTON...VAN HORN AND HIGHWAY 54
     CORRIDOR...WARD...WINKLER.

&&

10
Hazardous weather outlook, Jul 30, 5:47 AM CDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
547 AM CDT THU JUL 30 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-311100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
547 AM CDT THU JUL 30 2009 /447 AM MDT THU JUL 30 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL INCREASE IN COVERAGE THIS AFTERNOON
INTO TONIGHT AS A COLD FRONT MOVES INTO THE REGION. SLOW
MOVEMENT...SATURATED SOILS...AND A MOIST AIRMASS COULD LEAD TO
LOCALIZED FLASH FLOODING. THEREFORE A FLASH FLOOD WATCH IS IN
EFFECT THIS EVENING AND TONIGHT. FREQUENT LIGHTNING...STRONG
DAMAGING WINDS...AND MARGINALLY SEVERE HAIL MAY ALSO ACCOMPANY
THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS FRIDAY AND
SATURDAY. THE PRIMARY THREATS WILL BE HEAVY RAIN...STRONG DAMAGING
WINDS...AND MARGINALLY SEVERE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 30, 1:19 AM CDT, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
119 AM CDT THU JUL 30 2009

TXZ045-046-050-051-300645-
GAINES-ANDREWS-DAWSON-MARTIN-
119 AM CDT THU JUL 30 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR MARTIN...NORTHEASTERN
ANDREWS...SOUTHEASTERN GAINES AND SOUTHERN DAWSON COUNTIES.

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 6 MILES
SOUTHWEST OF PATRICIA AT 119 AM CDT...MOVING EAST AT 35 MPH.

ONE HALF INCH HAIL AND WINDS GUSTING TO AROUND 55 MPH ARE POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT
THURSDAY MORNING FOR WEST TEXAS.
Special weather statement, Jul 30, 2:40 AM CDT, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
240 AM CDT THU JUL 30 2009

TXZ051-052-063-300815-
HOWARD-MARTIN-GLASSCOCK-
240 AM CDT THU JUL 30 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR GLASSCOCK...SOUTHEASTERN MARTIN
AND SOUTHWESTERN HOWARD COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF LEES AT 239 AM
CDT...MOVING SOUTHEAST AT 30 MPH. WIND GUSTS TO 65 MPH AND ONE HALF
INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT
THURSDAY MORNING FOR WEST TEXAS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:16 PM CDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves59 min
Jul 29, 8:50 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves25 min
Jul 30, 12:15 AM CDTSevere Thunderstorm WarningMAFBorden, Scurry60 min
Jul 30, 1:12 AM CDTSevere Thunderstorm WarningMAFMitchell, Scurry63 min
Jul 30, 1:34 AM CDTSevere Thunderstorm WarningMAFAndrews, Dawson, Gaines, Martin56 min
Jul 30, 2:01 AM CDTAreal Flood AdvisoryMAFAndrews, Martin3 hr
Jul 30, 3:20 AM CDTAreal Flood AdvisoryMAFGlasscock, Howard3 hr
Jul 30, 4:27 AM CDTFlash Flood WatchMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 13 more58 hr
Jul 30, 6:11 AM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr
Jul 30, 3:39 PM CDTAreal Flood AdvisoryMAFBrewster, Presidio3 hr
Jul 30, 3:50 PM CDTSevere Thunderstorm WarningMAFPecos55 min
Jul 30, 3:56 PM CDTSevere Thunderstorm WarningMAFPecos64 min
Jul 30, 4:38 PM CDTAreal Flood AdvisoryMAFPecos, Terrell3 hr
Jul 30, 4:42 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos35 min
Jul 30, 4:44 PM CDTSevere Thunderstorm WarningMAFBrewster61 min
Jul 30, 5:15 PM CDTSevere Thunderstorm WarningMAFPecos60 min
Jul 30, 5:22 PM CDTAreal Flood AdvisoryMAFBrewster3 hr
Jul 30, 5:23 PM CDTSevere Thunderstorm WarningMAFBrewster37 min
Jul 30, 6:35 PM CDTFlash Flood WarningMAFBrewster3 hr

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.